Alert archive / New York / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 28, NWS Binghamton, NY

July 8, 1997Broome County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jul 8, 1997, 7:47 PM EDT for Broome County, New York. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 1997, 7:47 PM EDT (23:47 UTC)
Expired
Jul 8, 1997, 8:45 PM EDT
In force
58 min
Issued by
NWS Binghamton, NY
Area
Whole counties

County Broome County, NY

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.8 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 1997-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 1997-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
893 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBGM 082345 RRA
SVRBGM
NYC007-090045-
 
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
747 PM EDT TUE JUL 8 1997
 
THE NATIONAL WEATHER SERVICE IN BINGHAMTON NY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  845 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN CENTRAL NEW YORK
 
   ...BROOME COUNTY
 
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
ENTERING SOUTHERN BROOME COUNTY. THE THUNDERSTORM WAS MOVING EAST AT
25 MPH AND WILL REACH ENDICOTT AND VESTAL BY 8 PM...THEN MOVE
INTO BINGHAMTON AROUND 815 PM.
 
THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND
DEADLY LIGHTNING.  PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS.
 
PADAVONA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 7:43 PM EDT, 4 minutes earlier.

Area forecast discussion, Jul 8, 7:43 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
743 PM EDT TUE JUL 8 1997

LOTS GOING ON WITH CURRENT SEVERE WEATHER ACTIVITY. CURRENT FORECAST
LOOKS GOOD. HAVE MADE NO CHANGES. NEXT ROUND OF SVR WEATHER POSSIBLY
SETTING UP FOR WED.  BOTH ETA/NGM VERY SIMILIAR IN SOLUTION OF HANDLING
NEXT SHORT WAVE ROTATING AROUND UPPER LOW VCNTY 72W 50N. BY 12Z WED
BOTH THE ETA/NGM HAVE A WEAK SFC LOW OVER NORTHERN NH WITH ASSOCIATED
COLD FRONT EXTENDING SW ACROSS OUR CWA.

THE 24 HR AVN 300 MB ISOTACH PROG VALID 12Z WED IS FORECASING A 70 KT
JET MAX TO THE EAST OF THE UPPER LOW.  THIS PLACES NY STATE UNDER THE
RIGHT REAR ENTRANCE REGION OF THE JET SUPPORTING SYNOPTIC SCALE UPWARD
VERTICAL MOTION.  THIS COMIBINED WITH OUR CWA BEING IN THE WARM SECTOR
OF THE LOW AND THE SFC COLD FRONT ADVANCING ACROSS THE REGION MAY SET
UP THE FORECAST AREA FOR SEVERE WEATHER TMW.  ONLY QUESTION FOR THE
DEVELOPMENT OF CONVECTION ON WED IS THE AMOUNT OF SUNSHINE/HEATING THAT
WE RECEIVE BEFORE THE FROPA.  IF HEATING IS MINIMAL...THE STORMS MAY
NOT REACH SEVERE LIMITS.

FWC TEMPS LOOK GOOD.

.BGM...NONE.

KUHL

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:31 PM EDTSevere Thunderstorm WarningBGMTioga59 min

Nearby

Severe Thunderstorm Warnings in New York, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.